Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 110, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 23, 2020, 2:47 PM CDT for Hale County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2020, 2:47 PM CDT (19:47 UTC)
- Expired
- Apr 23, 2020, 3:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hale County, AL
The radar
The Birmingham radar (KBMX), 100 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 7.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1085 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 625 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.4
The text
As transmitted.
032
WUUS54 KBMX 231947
SVRBMX
ALC065-232030-
/O.NEW.KBMX.SV.W.0110.200423T1947Z-200423T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
247 PM CDT Thu Apr 23 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Central Hale County in west central Alabama...
* Until 330 PM CDT.
* At 247 PM CDT, a severe thunderstorm was located over Walden
Quarters, or near Eutaw, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Greensboro, Akron, Sawyerville, Wedgeworth, Evansville, Selden Lock
And Dam, Harper Hill, Wateroak, Phipps and Havana.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3280 8782 3283 8782 3284 8783 3285 8782
3286 8783 3295 8742 3283 8742 3283 8747
3272 8747 3268 8779 3272 8780 3271 8783
3273 8783 3274 8780 3277 8783 3276 8784
3276 8787
TIME...MOT...LOC 1947Z 258DEG 43KT 3276 8788
HAIL...1.00IN
WIND...60MPH
$$
32/Davis3 follow-up statements
857
WWUS54 KBMX 232001
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
301 PM CDT Thu Apr 23 2020
ALC065-232030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
301 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL HALE COUNTY...
At 301 PM CDT, a severe thunderstorm was located near Sawyerville, or
8 miles northwest of Greensboro, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Greensboro, Sawyerville, Wedgeworth, Evansville, Harper Hill and
Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3283 8778 3295 8742 3283 8742 3283 8747
3272 8747 3268 8779 3272 8780 3273 8782
3274 8781 3274 8780 3276 8781 3278 8781
TIME...MOT...LOC 2001Z 258DEG 43KT 3280 8767
HAIL...1.00IN
WIND...60MPH
$$
32/Davis122
WWUS54 KBMX 232014
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
314 PM CDT Thu Apr 23 2020
ALC065-232030-
/O.CON.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
314 PM CDT Thu Apr 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR NORTHEASTERN HALE COUNTY...
At 314 PM CDT, a severe thunderstorm was located 8 miles north of
Greensboro, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Harper Hill and Wateroak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3287 8761 3295 8742 3283 8742 3283 8747
3275 8747 3274 8766
TIME...MOT...LOC 2014Z 257DEG 39KT 3282 8754
HAIL...1.00IN
WIND...60MPH
$$
32/Davis160
WWUS54 KBMX 232025
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
325 PM CDT Thu Apr 23 2020
ALC065-232035-
/O.EXP.KBMX.SV.W.0110.000000T0000Z-200423T2030Z/
Hale AL-
325 PM CDT Thu Apr 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HALE COUNTY WILL
EXPIRE AT 330 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 3287 8761 3295 8742 3283 8742 3283 8747
3275 8747 3274 8766
TIME...MOT...LOC 2025Z 258DEG 43KT 3284 8740
$$
32/DavisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 12:42 PM CDT, 2 hours 5 minutes earlier.
Area forecast discussion, Apr 23, 12:42 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1242 PM CDT Thu Apr 23 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1131 AM CDT Thu Apr 23 2020/ The probability of severe thunderstorms the remainder of the day is limited from previous concerns. But severe thunderstorms are still possible with the main threat being large hail, damaging winds, and perhaps a tornado. The large shower and thunderstorm complex has exited south and east late this morning. The complex has increased all the way back to offshore of Louisiana. A weak low pressure area was located in northern Mississippi with a warm from just southwest of Tuscaloosa to Selma. First things first, several locations received non-thunderstorm wind damage from gradient winds early this morning. It appears a wake low/gravity wave formed on the back side of the precipitation shield and produced wind gusts of 30-55 mph. The feature responsible for this activity has exited the area and no real gradient has appeared back in the warm sector over Mississippi. Therefore, the Wind Advisory has been canceled for the remainder of the afternoon. Secondly, a large area along and north of Interstate 20 received 1-2 inches of rain the past 12 hours or so. Some localized spots measured higher amounts. From the setup expected this afternoon, some areas may received up to a half inch of rain or more. But widespread heavy amounts are not anticipated this afternoon and therefore the Flash Flood Watch will be canceled. Lastly, the severe potential this afternoon has already been taken down a notch and another adjustment is necessary. The new severe graphic will illustrate a slight chance in the center of Central Alabama. Confidence on any recovery southeast is questionable and will advertise marginal. Also, far northwest will be left at marginal. Central sections of the area will see a few convergent bands setup which will be the focus for potential severe storms. Once these bands weaken around sunset, the threat should be over. Additionally, a few storms may develop near the cold front/dry line as it moves in this afternoon. As far as tornadoes are concerned, it appears the surface winds will be veered enough that the potential is low but not zero. Pops have been reduced to account for the expected conditions and current radar trends. High temperatures have been bumped up (especially in the southwest) due to thin spots and holes in the overcast. 75 .LONG TERM... /Updated at 0327 AM CDT Thu Apr 23 2020/ Friday through Thursday. Dry conditions will be in place on Friday and then a quick moving cold front will move through on through Friday night into Saturday. A few thunderstorms will be possible overnight in the north, but severe weather is not anticipated with this system. Dry weather returns on Sunday and last through Tuesday. Another system will then work into the area late Tuesday into Wednesday. Will need to keep an eye on this system as the time frame get closer for strong to severe storms as we will see an increase in moisture and instability with it. 16 && .AVIATION... 18Z TAF Discussion. The morning large thunderstorm complex has exited the area to the east/southeast. In its wake, additional showers and thunderstorms are trying to develop. It appears that any re-development that does occur will not be nearly as widespread as the morning convection. Cold frontal passage this evening will be marked by a wind shift to a more southwesterly and westerly direction, and decrease in both ceiling heights and (ultimately) cloud coverage. Some models do suggest some light fog or lowered ceilings coming back into the south or east counties overnight. /61/ && .FIRE WEATHER... Heavy rain and thunderstorms will be possible through this afternoon, with lighter rain tonight. Dry conditions return for Friday, but rain chances will return to start the weekend as a quick moving front slides across the north. Dry conditions and sub 35 percent RH will return for the first of the week. Another strong storm system is expected Tuesday night through Wednesday with more heavy rains and thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 54 75 54 75 48 / 50 0 20 40 10 Anniston 55 76 55 76 49 / 50 0 20 30 10 Birmingham 55 77 58 76 51 / 50 0 30 30 10 Tuscaloosa 54 78 59 78 51 / 40 0 30 20 0 Calera 54 76 58 77 51 / 50 0 20 20 10 Auburn 56 76 56 78 52 / 50 0 0 10 10 Montgomery 57 79 58 81 54 / 40 0 0 10 10 Troy 59 80 59 83 56 / 40 0 0 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 23, 4:00 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 400 AM CDT Thu Apr 23 2020 ALZ011>015-017>050-241200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 400 AM CDT Thu Apr 23 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. There is a chance of severe storms this morning through 10 AM CDT, mainly south of a line from Demopolis to Auburn. Additional severe storms are possible this afternoon, mainly along and south of I-20. Damaging winds, large hail, and tornadoes are possible. Winds outside of storms could gust to near 35 mph this morning. Heavy rain and localized flash flooding will also be possible, especially south and west of a Tuscaloosa to Montgomery line. Minor river flooding will continue across the southern half of Central Alabama. Please see flood statements for specific details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Minor to moderate river flooding will continue through the week. Please see flood statements for specific details. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Apr 23, 9:32 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
932 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 AM NON-TSTM WND DMG PIEDMONT 33.92N 85.61W
04/23/2020 CALHOUN AL BROADCAST MEDIA
A FEW TREES AND POWER LINES WERE BLOWN DOWN
AROUND PIEDMONT.
&&
MALLocal storm report, Apr 23, 9:36 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 AM NON-TSTM WND DMG 1 WNW DADEVILLE 32.84N 85.79W
04/23/2020 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN AT MULTIPLE LOCATIONS IN
DADEVILLE. EMA OFFICE ON BACK-UP POWER.
0754 AM NON-TSTM WND DMG HORSESHOE BEND NMP 32.98N 85.74W
04/23/2020 TALLAPOOSA AL EMERGENCY MNGR
TREE ACROSS ROADWAY.
0720 AM TSTM WND DMG RAMER 32.05N 86.22W
04/23/2020 MONTGOMERY AL EMERGENCY MNGR
TREES IN ROADWAY.
0718 AM TSTM WND DMG 3 S SNOWDOUN 32.21N 86.29W
04/23/2020 MONTGOMERY AL EMERGENCY MNGR
TREES DOWN NEAR THE INTERSECTION OF PLEASANT
GROVE RD AND HWY 331.
&&Local storm report, Apr 23, 9:43 AM CDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
943 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM NON-TSTM WND DMG BLUE MOUNTAIN 33.69N 85.83W
04/23/2020 CALHOUN AL PUBLIC
*** 2 INJ ***
FALLING TREES INJURED 2 FIRST RESPONDERS.
&&Local storm report, Apr 23, 10:56 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1056 AM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM NON-TSTM WND DMG 2 SE DEMOPOLIS 32.50N 87.82W
04/23/2020 MARENGO AL BROADCAST MEDIA
A TIN ROOF WAS BLOWN OFF A CHURCH.
&&
MALLocal storm report, Apr 23, 1:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
103 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 1 WSW CALHOUN 32.04N 86.56W
04/23/2020 LOWNDES AL EMERGENCY MNGR
TREES DOWN AT THE INTERSECTION OF CALHOUN
CUTOFF RD AND CR-37.
0650 AM TSTM WND DMG 3 ENE CLOVER HILL 32.02N 86.65W
04/23/2020 LOWNDES AL EMERGENCY MNGR
TREES DOWN AT THE INTERSECTION OF CR-45 AND
KNIGHT PLACE RD.
0639 AM NON-TSTM WND DMG 3 ENE COLLIRENE 32.19N 86.78W
04/23/2020 LOWNDES AL EMERGENCY MNGR
TREES DOWN AT THE CORNER OF COLLIRENE CUTOFF
RD AND CR-9.
&&Local storm report, Apr 23, 2:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
223 PM CDT THU APR 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 1 ENE PAYNEVILLE 32.62N 88.33W
04/23/2020 E1.00 INCH SUMTER AL FIRE DEPT/RESCUE
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 10:23 PM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 14 hr |
| Apr 23, 1:45 AM CDT | Special Weather Statement | BMX | Greene | 45 min |
| Apr 23, 3:27 AM CDT | Special Weather Statement | BMX | Sumter | 48 min |
| Apr 23, 4:38 AM CDT | Special Weather Statement | BMX | Hale, Perry | 52 min |
| Apr 23, 5:12 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby, Tuscaloosa | 3 hr |
| Apr 23, 5:24 AM CDT | Special Weather Statement | BMX | Chilton, Coosa, Shelby, Talladega | 51 min |
| Apr 23, 6:18 AM CDT | Special Weather Statement | BMX | Lowndes | 42 min |
| Apr 23, 6:33 AM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 29 min |
| Apr 23, 7:01 AM CDT | Special Weather Statement | BMX | Montgomery | 44 min |
| Apr 23, 8:01 AM CDT | Special Weather Statement | BMX | Barbour, Pike | 44 min |
| Apr 23, 9:14 AM CDT | Special Weather Statement | BMX | Barbour | 46 min |
| Apr 23, 1:58 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 47 min |
| Apr 23, 2:22 PM CDT | Severe Thunderstorm Warning | BMX | Greene | 38 min |
| Apr 23, 3:06 PM CDT | Special Weather Statement | BMX | Dallas | 39 min |
| Apr 23, 3:20 PM CDT | Special Weather Statement | BMX | Bibb | 40 min |
| Apr 23, 3:39 PM CDT | Severe Thunderstorm Warning | BMX | Bibb | 32 min |
| Apr 23, 3:41 PM CDT | Severe Thunderstorm Warning | BMX | Marengo, Sumter | 49 min |
| Apr 23, 3:53 PM CDT | Severe Thunderstorm Warning | BMX | Chilton | 51 min |
| Apr 23, 4:06 PM CDT | Special Weather Statement | BMX | Hale, Perry | 54 min |
| Apr 23, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Hale, Perry | 32 min |
| Apr 23, 4:29 PM CDT | Special Weather Statement | BMX | Marengo | 46 min |
| Apr 23, 4:34 PM CDT | Special Weather Statement | BMX | Coosa | 41 min |
| Apr 23, 4:47 PM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Apr 23, 4:54 PM CDT | Special Weather Statement | BMX | Chilton | 36 min |
| Apr 23, 4:59 PM CDT | Special Weather Statement | BMX | Chilton | 46 min |
| Apr 23, 5:14 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 46 min |
| Apr 23, 5:29 PM CDT | Special Weather Statement | BMX | Tallapoosa | 46 min |
| Apr 23, 5:34 PM CDT | Areal Flood Advisory | BMX | Coosa, Tallapoosa | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.